Alert archive / Montana / Flood Watches in 2012

Flood Watch 3, NWS Missoula, MT

June 6, 2012Deer Lodge County, Silver Bow County, Montana

NWS Missoula, MT issued this flood watch at Jun 6, 2012, 6:29 AM MDT for Deer Lodge County, Silver Bow County, Montana. It took effect at Jun 6, 2012, 6:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 6, 2012, 6:29 AM MDT (12:29 UTC)
In effect from
Jun 6, 2012, 6:00 PM MDT
Expired
Jun 6, 2012, 9:45 AM MDT
In force
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 146 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 0.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2012-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2012-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WGUS65 KMSO 061229
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
629 AM MDT WED JUN 6 2012

MTC023-093-071230-
/O.CAN.KMSO.FA.A.0002.000000T0000Z-120607T1500Z/
/O.NEW.KMSO.FA.A.0003.120607T0000Z-120607T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEER LODGE-SILVER BOW-
629 AM MDT WED JUN 6 2012

...FLOOD WATCH FOR DEER LODGE AND SILVERBOW COUNTIES HAS BEEN CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE

* THE HEAVIEST RAIN HAS SHIFTED NORTH AND SNOW LEVELS HAVE LOWERED
  AND EVEN THE HIGHER VALLEYS HAVE TURNED OVER TO LIGHT SNOW OR A
  RAIN/SNOW MIX. THEREFORE THE FLOOD WATCH HAS BEEN CANCELLED.

&&

$$

MTC029-047-071230-
/O.CON.KMSO.FA.A.0002.000000T0000Z-120607T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-LAKE-
629 AM MDT WED JUN 6 2012

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHWEST MONTANA...INCLUDING THE FOLLOWING 
  COUNTIES...FLATHEAD AND LAKE. 

* THROUGH THURSDAY MORNING

* EXCESSIVE RAINFALL RESULTING FROM A STRONG STORM SYSTEM WILL 
  IMPACT NORTHWEST MONTANA...CREATING THE POTENTIAL FOR 
  FLOODING. 

* THE FLATHEAD RIVER...INCLUDING THE NORTH FORK AND MIDDLE FORK
  BRANCHES...COULD SEE DRAMATIC RISES IN WATER LEVELS THAT COULD
  CAUSE THEM TO REACH FLOOD STAGE IN THE NEXT SEVERAL DAYS.
  SMALLER STREAMS ARE ALSO AT RISK FOR HIGHER FLOWS.

&&

$$

MTC053-071230-
/O.CON.KMSO.FA.A.0002.000000T0000Z-120607T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-
629 AM MDT WED JUN 6 2012

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHWEST MONTANA...INCLUDING THE FOLLOWING 
  COUNTY...LINCOLN. 

* THROUGH THURSDAY MORNING

* EXCESSIVE RAINFALL RESULTING FROM A STRONG STORM SYSTEM WILL 
  CREATE THE POTENTIAL FOR FLOODING. 

* SMALLER STREAMS THROUGHOUT LINCOLN COUNTY INCLUDING LIBBY AND LAKE
  MAY REACH FLOOD LEVELS OVER THE NEXT FEW DAYS.

&&

$$
1 follow-up statement
978 
WGUS65 KMSO 061545
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
945 AM MDT WED JUN 6 2012

MTC023-093-061645-
/O.CAN.KMSO.FA.A.0003.120607T0000Z-120607T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEER LODGE-SILVER BOW-
945 AM MDT WED JUN 6 2012

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR A PORTION OF WEST CENTRAL MONTANA HAS BEEN
CANCELLED. 

$$

MTC029-047-062345-
/O.CON.KMSO.FA.A.0002.000000T0000Z-120607T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-LAKE-
945 AM MDT WED JUN 6 2012

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHWEST MONTANA...INCLUDING THE FOLLOWING 
  COUNTIES...FLATHEAD AND LAKE. 

* THROUGH THURSDAY MORNING

* EXCESSIVE RAINFALL RESULTING FROM A STRONG STORM SYSTEM WILL 
  IMPACT NORTHWEST MONTANA...CREATING THE POTENTIAL FOR 
  FLOODING. 

* THE FLATHEAD RIVER...INCLUDING THE NORTH FORK AND MIDDLE FORK 
  BRANCHES...COULD SEE DRAMATIC RISES IN WATER LEVELS THAT COULD 
  CAUSE THEM TO REACH FLOOD STAGE IN THE NEXT SEVERAL DAYS. 
  SMALLER STREAMS ARE ALSO AT RISK FOR HIGHER FLOWS. 

&&

$$

MTC053-062345-
/O.CON.KMSO.FA.A.0002.000000T0000Z-120607T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-
945 AM MDT WED JUN 6 2012

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHWEST MONTANA...INCLUDING THE FOLLOWING 
  COUNTY...LINCOLN. 

* THROUGH THURSDAY MORNING

* EXCESSIVE RAINFALL RESULTING FROM A STRONG STORM SYSTEM WILL 
  CREATE THE POTENTIAL FOR FLOODING. 

* SMALLER STREAMS THROUGHOUT LINCOLN COUNTY INCLUDING LIBBY AND 
  LAKE MAY REACH FLOOD LEVELS OVER THE NEXT FEW DAYS. 

&&

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at Jun 6, 3:41 AM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 6, 3:41 AM MDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
341 AM MDT Wed Jun 6 2012

.DISCUSSION...

Excessive rainfall will once again be the main focus for today as
the very dominant storm system circulates across northwest
Montana. A steady stream of precipitation will bring additional
rainfall accumulations, most notably across Flathead and Lincoln
counties, where rainfall is expected to be heaviest. For
Interstate 90 and points south: rainfall will ease up throughout
the day today, and gradually end by this evening. Meanwhile, rain
will continue well into Thursday across the northwest.

In addition, rainfall has changed over to snowfall in terrain
roughly above 5000 feet, threatening conditions over mountain pass
roadways, such as Marias Pass. Expect snow accumulations to
creating slick driving conditions until the road surface has a
chance to warm. Be prepared for changing conditions through the
morning for travelers with plans to cross Marias Pass.

Snow levels will then gradually rise, changing snow back to
rainfall and eliminating most of the snow-related impacts.
Rainfall is expected to finally end Thursday morning, with conditions
across the Northern Rockies finally seeing a dry remainder of the
day Thursday.

The extended forecast models have remained consistent with bringing
another Pacific trough into western Montana Friday and into the
weekend. This should produce another wet and cool weekend, with
temperatures 10-15 degrees below normal and a good chance of rain
occurring through Monday.

&&

.AVIATION...

The Pacific trough will slowly move off with precipitation
decreasing and then ending from south to north. Some showers will
continue especially near KGPI into this afternoon. Conditions
should be dry over night, but because of all of the rain, late
night fog could develop and bring visibilities down below a mile
at all of the terminals. Another round of precipitation will move
in from the west during the late morning on Thursday.

&&

.HYDROLOGY...

Immediate concerns today will be small streams continuing to rise
across most of the Northern Rockies, with particular emphasis on
streams and creeks draining from the Mission Mountains and from
the northern section of the Continental Divide near the Canadian
border.

In addition, larger rivers have begun to see increases that could
lead to potential flooding. A flood warning has been issued for
the Yaak River near Troy until further notice. The Flathead River
is currently at risk of reaching flood stage in the coming days.
Flooding will be heavily monitored as excessive rainfall continues
to fall across the region.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY until 6 PM MDT this evening For Glacier
     National Park west of the Continental Divide.

ID...None.
&&

Allegretto/Kolata

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:05 AM MDTAreal Flood WarningMSOLincoln18 hr
Jun 6, 9:30 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders5 hr
Jun 6, 12:42 PM MDTAreal Flood AdvisoryMSOLake9 hr

Nearby

Flood Watches in Montana, 2012Every flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.